Hail, Coke
- When
- March 24, 1:00 AM CST
- Where
- Coke County, 4.19 mi S of Bronte
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.820, -100.290
Scattered severe thunderstorms across portions of the Concho Valley and Heartland produced a few reports of large hail during the early morning hours. A supercell thunderstorm produced most of the large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Scattered severe thunderstorms across portions of the Concho Valley and Heartland produced a few reports of large hail during the early morning hours. A supercell thunderstorm produced most of the large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 23, 10:49 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 1149 PM CDT Thu Mar 23 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 314 PM CDT Thu Mar 23 2023 The main short term weather concerns include a threat for severe weather tonight, and strong, gusty winds with elevated to critical fire weather conditions for Friday afternoon. A dryline across West Texas this afternoon will mix east toward our far western border counties by late this afternoon. For late this afternoon and evening, isolated thunderstorm development is possible in northwest Texas, near the triple point of an east-northeast to west-southwest oriented frontal boundary and a dryline. Since this would be close to the far northern and northwestern parts of the Big Country, will bear close watching. With moderate instability strong effective shear, will have a conditional risk of large to very large hail and damaging winds with storms which can develop, and a low tornado risk. With the gradual approach of an upper trough to our west over the central and southern Rockies, a Pacific front will move east across West Texas and overtake the dryline early tonight (prior to Midnight). The Pacific front will move east across our area overnight, between approximately Midnight and 8 AM. Thunderstorms are expected to develop and increase in coverage to a line or broken line along the Pacific front, as it progresses east across our area. Instability and shear profiles support a potential for severe storms with large hail and damaging winds the main hazards. The area east of a Brownwood to Junction line has a lingering chance for showers and storms into mid-morning, and skies will be quickly clearing from the west across our area in the morning. Attention then turns to the strong west winds which are expected Friday afternoon and into the evening. West winds, which follow passage of the Pacific front, will strengthen considerably through the day Friday. This will be supported by tightened lower to mid-level height gradients over our area and vigorous mixing, with downward momentum transfer. Anticipate that wind speeds will increase into the Advisory range by early Friday afternoon across at least some of our area, with gusts 40-50 mph. Looks like the Concho Valley and southern Big Country will have the strongest winds. Combined with an intrusion of very dry air with the warm temperatures, elevated to critical fire weather conditions are also anticipated. A Fire Weather Watch has been issued, and this is discussed in the Fire Weather section of this discussion. In addition with this setup, anticipate that blowing dust will be transported over at least the western part of our area from mid-to-late afternoon into the early evening Friday. && .LONG TERM... (Friday night through next Thursday) Issued at 157 PM CDT Thu Mar 23 2023 For the long term forecast, quieter weather is expected. As pointed out in the previous discussion, upper level flow will be quasi-zonal through the beginning of next week. Flow will become increasingly southwest through the middle of the week as an upper level trough approaches from the west. Continued dry conditions can be expected over the weekend, with west/northwest winds of 10 to 20 mph on Saturday. Temperatures will warm into the 70s again on Saturday. On Sunday, a cold front will move into the area, switching winds from west to north/northeast. However, temperatures will still warm into the 70s as the cold air will lag behind the cold front. As surface high pressure builds into the southern plains Monday and Tuesday, colder air will also continue to advect into the area, bringing cooler temperatures for Monday and Tuesday. By the middle of next week, southerly low level flow will also increase, bringing moisture back into the area Tuesday night into Thursday, along with another chance for showers and thunderstorms. Temperatures will also warm back into the 70s/lower 80s by Thursday. && .AVIATION... (06Z TAFS) Issued at 1148 PM CDT Thu Mar 23 2023 VFR conditions will dominate for most of the forecast period. A dryline/pacific front will approach from the west late this evening, with convection expected to develop along these features and affect the terminals after 06Z. Have included TEMPO groups to handle the timing of thunderstorms, with convection expected to end at KJCT by 11Z. Gusty winds and some hail is possible with the storms and will amend as necessary overnight, as convection moves into the area. Some MVFR stratus may develop for a few hours ahead of the convection at KBBD/KJCT/KABI after 06Z. Skies will clear tomorrow morning with strong west winds developing by late morning into the afternoon hours. Expect west winds gusting between 30 and 40 knots by tomorrow afternoon, highest at KSJT and KABI. && .PRELIMINARY POINT TEMPS/POPS... Abilene 56 76 49 71 / 60 10 0 0 San Angelo 54 76 46 73 / 60 0 0 0 Junction 59 79 48 76 / 60 10 0 0 Brownwood 58 77 47 74 / 70 20 0 0 Sweetwater 53 75 48 69 / 30 0 0 0 Ozona 55 77 46 73 / 50 0 0 0 Brady 60 79 51 74 / 70 20 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM to 7 PM CDT Friday for Brown-Callahan- Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble- Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher- Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green. Fire Weather Watch from Friday afternoon through Friday evening for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Irion- Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-Schleicher- Shackelford-Sterling-Sutton-Taylor-Tom Green. && SHORT TERM...19 LONG TERM....20 AVIATION...21
Hazardous Weather Outlook National Weather Service San Angelo TX 204 PM CDT Thu Mar 23 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 204 PM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this evening into early Friday morning for most of the area. A few of these storms are expected to strengthen to severe strength, with large hail and damaging winds being the main hazards, although an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions are expected Friday afternoon and evening for most of West Central Texas as strong, gusty west winds combine with very low relative humidity values. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested later this evening.
Special Weather Statement
National Weather Service San Angelo TX
941 PM CDT Thu Mar 23 2023
TXZ054-113-127-128-240330-
Callahan TX-Nolan TX-Jones TX-Taylor TX-
941 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northwestern
Callahan, southeastern Jones, east central Nolan and Taylor Counties
through 1030 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nolan, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abilene, Clyde, Wylie, Nolan, Tye, Tuscola, Buffalo Gap, Eula,
Dudley, Potosi, View, Hamby, Coronados Camp, Caps, Dyess Afb, Impact,
Lake Abilene, Camp Tonkawa, Camp Butman and Kirby Lake.
This includes Interstate 20 between Mile Markers 273 and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 9961 3251 9954 3224 9943 3215 10023
3234 10032 3257 9961
TIME...MOT...LOC 0240Z 249DEG 42KT 3229 10020
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DanielsSpecial Weather Statement
National Weather Service San Angelo TX
958 PM CDT Thu Mar 23 2023
TXZ098-099-240345-
Haskell TX-Throckmorton TX-
958 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of central Haskell and
northwestern Throckmorton Counties through 1045 PM CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weinert, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haskell, Rule, Rochester, Weinert, Millers Creek Reservoir, Sagerton,
Us-277 Near The Haskell-Knox County Line and Jud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3299 9998 3327 9999 3340 9977 3340 9923
TIME...MOT...LOC 0258Z 229DEG 28KT 3325 9968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DanielsSpecial Weather Statement
National Weather Service San Angelo TX
1056 PM CDT Thu Mar 23 2023
TXZ099-240430-
Throckmorton TX-
1056 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northern
Throckmorton County through 1130 PM CDT...
At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-
380 And Highway 222, or 9 miles south of Millers Creek Reservoir,
moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Throckmorton, Elbert, Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3316 9895 3309 9940 3324 9948 3335 9947
3340 9937 3339 9895
TIME...MOT...LOC 0356Z 238DEG 48KT 3326 9938
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DanielsSpecial Weather Statement
National Weather Service San Angelo TX
1148 PM CDT Thu Mar 23 2023
TXZ076-240530-
Crockett TX-
1148 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northwestern
Crockett County through 1230 AM CDT...
At 1147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Upton County Airport, or near McCamey, moving northeast at 65 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Crockett County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Texas.
&&
LAT...LON 3109 10225 3109 10205 3108 10198 3099 10211
3102 10220 3103 10220 3103 10222 3108 10237
TIME...MOT...LOC 0447Z 229DEG 54KT 3107 10221
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service San Angelo TX
1200 AM CDT Fri Mar 24 2023
TXZ099-240515-
Throckmorton TX-
1200 AM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of southeastern
Throckmorton County through 1215 AM CDT...
At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lusk, or near Woodson, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodson and Lusk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Texas.
&&
LAT...LON 3296 9895 3295 9896 3296 9906 3302 9910
3311 9895
TIME...MOT...LOC 0459Z 240DEG 50KT 3299 9897
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service San Angelo TX
1221 AM CDT Fri Mar 24 2023
TXZ076-240545-
Crockett TX-
1221 AM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of northwestern
Crockett County through 1245 AM CDT...
At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bakersfield, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Crockett County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Texas.
&&
LAT...LON 3109 10227 3108 10174 3097 10196 3099 10199
3098 10201 3100 10204 3099 10209 3102 10218
3100 10219 3103 10220 3104 10224 3103 10228
3104 10230
TIME...MOT...LOC 0521Z 228DEG 49KT 3099 10218
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBThe San Angelo radar (KSJT), 53 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
7 hail. Local standard time, as filed.
There were windows broken by golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088049, 1088051, 1088050, 1088054, 1088052, 1088053, 1088058.